Alert archive / Missouri / Tornado Warnings in 1996
Tornado Warning 31, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Sep 23, 1996, 7:53 PM CDT for Stone County, Missouri. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 23, 1996, 7:53 PM CDT (00:53 UTC)
- Expired
- Sep 23, 1996, 8:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Stone County, MO
The radar
The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 8:05 PM CDT | Hail 0.75 | Cape Fair, MO | |
| Sep 23, 8:25 PM CDT | Thunderstorm Wind | Lampe, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 240053 TORSGF MOC209-240130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 753 PM CDT MON SEP 23 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST MISSOURI ...STONE COUNTY AT 752 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS INDICATING A POSSIBLE TORNADO LOCATED IN WESTERN STONE COUNTY NEAR THE TOWN OF CAPE FAIR. THIS STORM WAS MOVING EAST AT 30 MPH ALONG HIGHWAY 76 AND WILL TRACK EASTWARD TOWARDS REEDS SPRINGS. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. LINDENBERG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Sep 23, 3:27 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Sep 23, 3:27 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT MON SEP 23 1996 ...PROB WILL BE TSTMS...FROPA...AND TEMPS FOR TNGT... 19Z SFC ANAL SHOWS THE WRM FNTL BNDRY OVR NRN MO WITH A CDFNTL BNDRY XTNDG FROM WRN IA ACRS ERN KS TO A LOW ALG THE OK-KS BDR S OF ICT. NMRS OUTFLW BNDRYS ARE APRNT OVR ERN AND SRN MO AND SERN KS. THESE HAVE PROVIDED THE FOCUS FOR STG-SVR TSTMS ACRS THE CWA SINCE THIS MRNG. KSGF 88D CURRENTLY INDICATES TSTMS XTNDG FROM VIH-AIZ-JUST NW OF SGF. ON THE SYNOPTIC SCALE...OMEGA BLOCK OVR CNTRL CANADA IS FORCING WX SYSTEMS ACRS THE NRN TIER OF U.S. NRN JET WITH A 90KT MAX WAS EVIDENT OVR DAKOTAS AT H3 AT 12Z. MEANWHILE...FLAT RDG OVR NRN MEX HAS THE SRN JET XTNDG ACRS NWRN TX AND SRN OK. THIS IS RESULTING IN DIFFLUENT FLOW OVR SWRN MO. IN THE LWR LVLS...30-40KT JET WAS EVIDENT ARND H8 ON NERN OK PROFILER. ADAP WAS INDICATING THE BEST MOIST CONV OVR SWRN MO WITH LI ARND -5 AND A 3-5 DEG CAP STILL PRESENT. MDLS IN GOOD AGREEMENT BUT LEAN TWD THE SLGTLY FASTER AND MORE SLY ETA. BLV TSTMS OVR CWA WILL CONT WITH MORE STRMS DVLPG CLOSER TO FNT IN SRN KS- NRN OK AND MOV INTO CWA LTR THIS EVENING. CDFNT SHLD CLR WRN SECTIONS OF CWA ARN MIDNGT AND ERN SECTIONS TWD MRNG. HAVE LOOKED THRU THE WRKZFP AND FULLY AGREE WITH THE CURRENT CONFIGURATION. GUID TEMPS LOOK FAIRLY CLOSE AND WILL ONLY MAKE MINOR ADJUSTMENTS. SGF EE 058/069 056/070 055 0271- JLN EE 059/071 056/072 057 0271- GAEDE
In the hours before
Special weather statement, Sep 23, 3:50 PM CDT, 4 hours 3 minutes before
KSZ073-097-101-MOZ066-068-077>082-088>097-101>105-240250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 PM CDT MON SEP 23 1996 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS UNTIL 900 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS UNTIL 900 PM CDT THIS EVENING. THIS WATCH EXTENDS GENERALLY SOUTH AND WEST OF A LINE FROM FORT SCOTT KANSAS TO HARTVILLE TO GAINESVILLE AND INCLUDES THE TOWNS OF PITTSBURG KANSAS...SPRINGFIELD...JOPLIN...AND BRANSON. THUNDERSTORMS WERE CURRENTLY LOCATED FROM ROLLA TO SPRINGFIELD AND WERE JUST BEGINNING TO MOVE INTO THE WATCH AREA. THESE STORMS ARE EXPECTED TO MOVE SOUTHWARD AND REMAIN STRONG TO SEVERE. MEANWHILE...OTHER STORMS MAY DEVELOP OVER SOUTHEASTERN KANSAS AND NORTHEASTERN OKLAHOMA LATER TODAY AND MOVE INTO EXTREME SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI THIS EVENING. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. GAEDE
Local storm report, Sep 23, 5:17 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
516 PM CDT MON SEP 23 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM CEDARGROVE MO .75 INCH HAIL
09/23/96 SHANNON
1230 PM HOUSTON MO .75 INCH HAIL
09/23/96 TEXAS
0250 PM CHARITY MO WIND DAMAGE
09/23/96 DALLAS LARGE LIMBS BLOWN DOWN
0259 PM FAIR GROVE MO 1 INCH HAIL
09/23/96 GREENE
0305 PM PLEASANT HOPE MO .75 INCH HAIL
09/23/96 POLK
0320 PM 3 S MARSHFIELD MO .75 INCH HAIL
09/23/96 WEBSTER
0327 PM SPRINGFIELD MO WIND DAMAGE
09/23/96 GREENE THUNDERSTORM WINDS DOWNED
TREES, BROKE POWER POLES
AND TOPPLED A RESTRAINING
WALL ON THE SOUTH SIDE OF
THE CITY.
0354 PM HARTVILLE MO .75 INCH HAIL
09/23/96 WRIGHT
0415 PM SEYMOUR MO 60 MPH TSTM GUST
09/23/96 WEBSTER TREES WERE BLOWN DOWN
0429 PM MOUNTAIN GROVE MO 1 INCH HAIL
09/23/96 WRIGHT
0455 PM WASOLA MO .75 INCH HAIL
09/23/96 OZARK
0455 PM WILLOW SPGS MO 1 INCH HAIL
09/23/96 HOWELL
0505 PM CABOOL MO 60 MPH TSTM GUST
09/23/96 TEXAS WINDS DOWNED TREES AND
POWER LINES
RUNNELSSpecial weather statement, Sep 23, 7:04 PM CDT, 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240405- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 703 PM CDT MON SEP 23 1996 ...HEAVY RAIN THREAT WILL CONTINUE ACROSS SOUTHERN MISSOURI THIS EVENING WITH MINOR FLOODING OF LOW WATER CROSSINGS AND URBAN AREAS POSSIBLE... EARLY MONDAY EVENING...A COLD FRONT CONTINUED TO MOVE SLOWLY SOUTHEAST ACROSS EASTERN KANSAS. ALONG AND AHEAD OF THIS FRONT...THUNDERSTORMS CONTINUED TO FORM...WITH SOME BECOMING SEVERE. ALL OF THE STORMS WERE PRODUCING HEAVY RAINFALL...AND WITH SEVERAL WAVES OF THUNDERSTORMS MOVING OVER THE SAME AREA...MINOR FLOODING IS EXPECTED TO DEVELOP. THE AREA SOUTH OF A LINE FROM FORT SCOTT KANSAS TO NEVADA...CAMDENTON AND ROLLA WILL HAVE THE HIGHEST THREAT FOR FLOODING. THE PRECIPITATION IS EXPECTED TO END FROM NORTHWEST TO SOUTHEAST LATER THIS EVENING AS THE COLD FRONT MOVES THROUGH THE AREA. PERSONS ACROSS SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS SHOULD EXERCISE CAUTION THIS EVENING...ESPECIALLY WHEN DRIVING. BE AWARE THAT LOW WATER CROSSINGS WILL FLOOD QUICKLY IN AREAS OF HEAVY RAINFALL. MINOR FLOODING IS ALSO POSSIBLE IN URBAN AREAS THIS EVENING. STAY TUNED TO THIS ST.ATION FOR LATER FORECASTS FROM THE NATIONAL WEATHER SERVICE ALONG WITH ANY WARNINGS THAT MAY BE ISSUED. MS
Special weather statement, Sep 23, 7:24 PM CDT, 29 minutes before
MOZ079>082-091-092-095>097-104-105-240525- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 724 PM CDT MON SEP 23 1996 ...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT CDT... SPRINGFIELD DOPPLER RADAR INDICATED THAT ONE TO THREE INCHES OF RAIN HAD OCCURRED OVER PORTIONS OF SOUTH CENTRAL AND SOUTHWEST MISSOURI SINCE LATE THIS MORNING WITH ISOLATED HIGHER AMOUNTS. ADDITIONAL SHOWERS AND THUNDERSTORMS OVER THE AREA AT 718 PM CDT ALONG WITH ANOTHER AREA OF THUNDERSTORMS IN THE STOCKTON LAKE AREA WILL PRODUCE ANOTHER ONE TO THREE INCHES OF RAIN THIS EVENING. THIS HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING OF LOW LYING AND FLOOD PRONE AREAS...INCLUDING LOW WATER CROSSINGS. URBAN AREAS WILL ALSO SEE FLOODING DEVELOP IN AREAS OF HEAVY RAINFALL. THE PRECIPITATION IS EXPECTED TO END FROM NORTHWEST TO SOUTHEAST LATER THIS EVENING...BUT THE RUNOFF FROM THE STORMS WILL CONTINUE THROUGH MIDNIGHT. PERSONS TRAVELLING THIS EVENING SHOULD EXERCISE CAUTION AND BE ON THE LOOKOUT FOR FLOODED LOW WATER CROSSINGS. DO NOT DRIVE THROUGH AREAS BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. MS
Special weather statement, Sep 23, 7:30 PM CDT, 23 minutes before
MOZ079>082-091-092-095>097-104-105-240525- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 724 PM CDT MON SEP 23 1996 ...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT CDT... SPRINGFIELD DOPPLER RADAR INDICATED THAT ONE TO THREE INCHES OF RAIN HAD OCCURRED OVER PORTIONS OF SOUTH CENTRAL AND SOUTHWEST MISSOURI SINCE LATE THIS MORNING WITH ISOLATED HIGHER AMOUNTS. ADDITIONAL SHOWERS AND THUNDERSTORMS OVER THE AREA AT 718 PM CDT ALONG WITH ANOTHER AREA OF THUNDERSTORMS IN THE STOCKTON LAKE AREA WILL PRODUCE ANOTHER ONE TO THREE INCHES OF RAIN THIS EVENING. THIS HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING OF LOW LYING AND FLOOD PRONE AREAS...INCLUDING LOW WATER CROSSINGS. URBAN AREAS WILL ALSO SEE FLOODING DEVELOP IN AREAS OF HEAVY RAINFALL. THE PRECIPITATION IS EXPECTED TO END FROM NORTHWEST TO SOUTHEAST LATER THIS EVENING...BUT THE RUNOFF FROM THE STORMS WILL CONTINUE THROUGH MIDNIGHT. PERSONS TRAVELLING THIS EVENING SHOULD EXERCISE CAUTION AND BE ON THE LOOKOUT FOR FLOODED LOW WATER CROSSINGS. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. BE ESPECIALLY CAREFUL AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:03 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 42 min |
| Sep 23, 7:23 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 52 min |
Nearby
Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.